New Mexico, 2016

High Wind in New Mexico, April 16, 2016

April 16, 2016 · NWS MAF · 1 event in 1 county or zone

Strong southwesterly mid level winds ahead of an approaching upper trough resulted in high winds in the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong southwesterly mid level winds ahead of an approaching upper trough resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 16, 4:34 AM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Apr 16, 4:34 AM MST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
634 AM CDT SAT APR 16 2016

.AVIATION...
12Z TAF issuance.

Gusts have subsided across the region this morning however the
dryline will push east of all terminals by mid to late morning,
resulting in gusty SW winds persisting through the afternoon. Strong
winds near the mountains will likely result in severe turbulence.
This is especially hazardous for low flying light aircraft. MVFR
cloud deck struggling to hold on near MAF this morning but will
continue mention for another couple of hours. Thunderstorms will be
possible late afternoon and evening but any convection should be
east of terminals. Expecting a line of thunderstorms to develop
tonight,potentially affect FST by 17/03Z. Storms will likely produce
heavy rainfall, reducing visibility at the terminal.

&&

.PREV DISCUSSION... /issued 409 AM CDT SAT APR 16 2016/

DISCUSSION...

A large cut off low just east of the 4 corners region this morning
will slowly wobble NE... as it does it will bring storms to the
region.  Behind it weak high pressure aloft will build over the area
but some daily rain chances will continue.

Currently have a nocturnal LLJ pulling higher dewpts into the area
with low clouds developing this morning.  Dewpts in the 50s cover
much of the area with 60s nearby.  Severe storms are possible today
especially across the Permian Basin and Lower Trans Pecos as storms
are expected to develop along a dryline.  As the dryline moves
through the S/SE wind will swing around to the W/SW.  Could see
large hail... damaging wind... and a few tornadoes possible.  High
probability of seeing a Severe Thunderstorm Watch today for part of
the area.

Models are also breaking out large amounts of rain mainly
tonight across the eastern CWA.  Looks like we are going to be on
the south end of a long line of storms possibly extending into the
Dakotas.  Model qpf develops multiple storms... or lines of
storms... over the same stretch overnight.  These training storms
producing locally heavy rain will create potential for flash
flooding.  Also a Flash Flood Watch is in effect for our eastern
counties and extends to the east of Abilene so do not recommend
travel eastward during the late afternoon and tonight.  Some
locations could receive 1 to 3 inches of rainfall.  Based on latest
qpf will go ahead and add Terrell county to the watch.  In addition
strong west wind will get funneled through the Guadalupe Pass...
went ahead and issued a High Wind Warning for GDP today.

A cold front will move into area early Sunday so temps will be a
little cooler.  The main rain area will push east but may have some
lingering precip for the eastern counties or during the evening even
get some redevelop along the front.  Temps recover by early next
week.  On Monday most of the rain should be along and south of the
Pecos River.  Low pops... mainly for the east... continue each day
next week.

FIRE WEATHER...
West winds will increase once again today as a dryline pushes east
through the morning. Minimum relative humidity will quickly drop
below 15 percent across SE NM south through the Big Bend. Critical
fire weather conditions are expected to develop across the Guadalupe
Mountains and portions of southeast New Mexico where greatest wind
speeds will occur. Will go ahead and upgrade the Fire Weather Watch
to a Red Flag Warning for the Guadalupe Mountains and expand it to
include southeast NM zones for today. Could also see a short window
for elevated to near critical fire weather conditions across
portions of Culberson Co. and Davis Mountains but not sure they'll
meet the 3 hour criteria. Therefore, decided to keep them out of the
RFW.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     77  54  72  51 /  40  80  40  20
Carlsbad                       75  46  73  47 /  10  10   0  10
Dryden                         86  61  84  60 /  30  70  50  30
Fort Stockton                  83  53  80  54 /  20  70  10  20
Guadalupe Pass                 69  44  67  45 /  10  10   0  10
Hobbs                          73  45  72  46 /  10  20  10  20
Marfa                          76  40  72  42 /  10  20  10  10
Midland Intl Airport           79  53  75  53 /  20  70  20  20
Odessa                         79  53  75  53 /  20  60  10  20
Wink                           82  48  80  52 /  10  30  10  20

&&

.MAF Watches/Warnings/Advisories...
NM...Red Flag Warning from noon today to 8 PM MDT this evening for
     Guadalupe Mountains-Southeast Plains.

TX...Flash Flood Watch from this evening through Sunday afternoon for
     Borden-Glasscock-Howard-Mitchell-Pecos-Reagan-Scurry-
     Terrell-Upton.

     High Wind Warning from 10 AM CDT /9 AM MDT/ this morning to 7 PM
     CDT /6 PM MDT/ this evening for Guadalupe Mountains.

     Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 9 PM
     CDT /8 PM MDT/ this evening for Guadalupe Mountains.

&&

27/72
Hazardous weather outlook, Apr 16, 1:23 AM MST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
323 AM CDT SAT APR 16 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-170830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
323 AM CDT SAT APR 16 2016 /223 AM MDT SAT APR 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE LATER TODAY ACROSS EASTERN
PORTIONS OF THE REGION. SOME STORMS COULD BE STRONG TO SEVERE
WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.
OVERNIGHT TONIGHT...THUNDERSTORM CHANCES INCREASE SIGNIFICANTLY
ACROSS THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS WITH THE
MAIN CONCERN SHIFTING TO FLOODING AND FLASH FLOODING. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR THESE AREAS BEGINNING THIS
EVENING THROUGH SUNDAY MORNING.

HIGH WINDS ARE EXPECTED TO AFFECT GUADALUPE PASS MID MORNING
THROUGH EARLY THIS EVENING. A HIGH WIND WARNING HAS BEEN ISSUED
FOR THIS AREA.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP ACROSS
THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO THIS AFTERNOON. A
RED FLAG WARNING HAS BEEN ISSUED FOR THESE AREAS THROUGH THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOW THUNDERSTORM CHANCES LOOK TO HANG AROUND FOR EASTERN AND
SOUTHERN PORTIONS OF THE REGION THROUGH MUCH OF THE WORK WEEK.
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING AND OVERNIGHT
TONIGHT GENERALLY ALONG AND EAST OF A LAMESA TO FORT STOCKTON
LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
April 16, 7:00 AM MST to 1:00 PM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622185.